PDA

View Full Version : I'm new here too



Shanafeb2000
10-10-2006, 01:57 AM
Hi everyone -

My name is Dana and I am 36(until monday). My 37 year old husband was diagnosed with GBM on Easter Sunday. He walked into a wall because of a field cut on his right side. He had surgery that was a full resection the following wednesday and we were home again that Sunday. He has basically been functioning fairly normally but has bad vision and he has had problems with grand mal seizures. They scare me!!! He finished the 6 wks of radiation & Temodar and started a trial...7days on 7days off Temodar. His next 2 mri's looked iffy because they weren't sure whether it was necrosis or recurrence. We were told by both the National Institute of Health and MSKCC that it was recurrence by the 3rd MRI and Pet Scan. We were given a choice to go directly to Avastin or have another surgery. Because of his last seizure that caused him to have ephasia (sp) (word finding problems) we luckily opted for surgery because the tissue was mostly dead. He is back on the Temodar trial now. He is doing well. Very dependent on me and also can be very mean to me at times. I think it is because of his steroids. Has anyone ever experienced personality changes??

We also have a special needs son James who is 4.5 and his blessing is that he has no idea what is happening right now. He is our only son. he is Autistic, low tone, can't speak or see very well. He has a sweet tempermant and now I will never feel like he is anything but a gift. We have a lot of therapy for him as well. My husband can't be around him too much now because he gets too emotional. I guess I am just saying that this is hard. Thanks for listening. xo Dana

bc
10-10-2006, 02:39 PM
Hello,

My dad has brain cancer as well. After his 6 weeks of treatment he had new growth.

You should look into the Cyberknife or gamma knife procedure, it is radiation, not surgery. Not sure if the tumor was too big for this procedure, but something to learn about, as it can be an alternative to surgery or used if no surgery can occur.

This was done in june, and the tumor has remained the same size since than.
It doesn't shrink the tumor just stops it in it's growth.

Avastin does have a big risk.. but could be something to look at.

my dad has edema, so he takes steroids and dilantin. He has some memory issues and confusion... part because of the tumor and part the medication. so personality changes is most likely normal depending on where in the brain the tumor resides.

Hope this helps.

BC

vintage
10-11-2006, 04:26 AM
Hi Dana~ I'm Kevan, female ;0)
I am so sorry your husband has this awful disease. I lost my Dad 10 years ago after a 13 month battle with GBM. He was 64. Even after all these years I still keep track of any treatment progress being made. I remember how hard it was for me with no one to talk to back then. I post on the boards to offer encouragement to others, and just be here if anyone needs to talk, cry or get angry. It helps to be prepared also.

I know how scary the siezures are, but the docs told us they are not in any pain when having one. Your husband is so young! and a little boy also with his medical problems. I am so glad you see some things as "a blessing". That is very hard to do for some people. Your attitude and spirit really show through. I know everything good and bad happens for a reason, but sometimes the reason is hard to see. Your little boy truly is a gift!! Every child is a gift from God!!! Every single one. Keep posting, and if you need anything, please just let us know. Hugs to you!
Kevan

Sammict
10-11-2006, 04:57 AM
Hi Dana,

I'm really sorry about your hubby and that you are having to go through this nightmare as well. But nice to meet you, you will meet loads of lovely people here who know what you're going through.

Wow, you have got a lot on your plate with both hubby & son to look after. Do you get any help? Try to take care of YOU as well, even if it's getting out for a coffee for a few hours or having a bath.

Re personality changes, this I think is a common symptom of GBM, my Dad has his snappy moments and it can be very hurtful to my mum, my sister and I. The only way to get through it is to remember that its the tumour talking, not your husband. It is very distressing to see the person you know and love turn into a stranger before your eyes, but hang in there because there will be precious moments of clarity from your hubby and they will brighten your day in a way that nothing else can.

Take care & keep us posted.
Sam

cg2forrest
10-12-2006, 09:54 PM
Yes Hon ... we experienced personality changes, but it was mainly due to decadron (a steroid). It made my husband yell at me and he was very mean. Thank God that didn't last.

Hang in there Hon ... and be careful with any treatment he takes. Remember that every treatment will cause some kind of brain damage. This is what we are now experiencing. My husband's white matter, which is located directly underneath gray matter and controls all, has been damaged from the radiation/Temodar. Those brain cells will not regenerate themselves. Don't jump into an treatment too quickly ... and hang on for a bumpy ride my dear.

God bless you and your precious family. You are a special lady if God has put you in the care of these two men of yours. What a gal you are! Don't forget (and I know this is hard) to take care of you along the journey,
Joy

brainman
10-15-2006, 03:08 AM
Hi Dana,

Unfortunately, I have had some personality changes too. Mostly, I have had do deal with depression. Your husband may have a combination of emotional and personality changes. Talk to his doctor about all the changes you notice. There are ways to deal with these changes.

How about you? How has your husband's cancer effected you? Do you have a good support system? You need it, if you don't.

Kris
10-16-2006, 09:29 AM
Dear Dana,

Sorry to meet you here, but at least, we can strengthen each other... as all our other friends in this Forum said befofe, the tumor itself plus medications can cause personality changes quite rapidly in GBM patients: my Mum has been on steroids (only) for over 2.5 months now, and she's often yelling at us, showing a kind of agressivity that she never had before the diagnosis.

I cared for her at home a couple of weeks ago, and I just slightly moved her catheter tube accidentally, and she shouted at me very agressively, her eyes were mean and I said to myself that she was not not herself anymore, but it was the TUMOR acting so rudely...

If you keep this in mind, you'll find it easier to manage your husband's personality changes, and you'll know he's still the same lovely man as ever before...

Talk a lot to him, tell him everything you ever wanted to tell him, embrace him with all your love, and that will give him reassurance and comfort - more precious than any medications.

You're a fantastic woman, I wish you lots of strength, you have to take care of yourself and keep tons of love for your beloved son!

You and your boys are in my constant prayers,

Kris

jansdaughter
10-29-2006, 04:37 AM
I have just found your forum and had a bit of a read and yes the tears are flowing again. My mothers husband was diagnosed with a GBM stage iv about fours weeks ago. he had the tumour excised within three days and was discharged from hospital a week following that. Three days after going home he had a large seizure ( which scared my mum a lot) during which he fell heavily and crushed two vertebrae. This week he has commenced radiation and chemo therapy and has been readmitted to hospital due to severe pain related to the injury to his back. I am able to visit him most days which is great but my mother lives a few hours from the hospital and is struggling coming to terms with this illness while trying to manage a job ( she is the wage earner). We are both alarmed with the rate at which he appears to be deteorating, he appears more and more confused each day and is taking hours just to perform the simplist of tasks. In any case I found your forum gave me comfort as there are others out there who can relate to what a hard battle this is. Thank you